Indiana, 2021

Hail and Damaging Wind in Indiana, August 7, 2021

August 7, 2021 · NWS IND · 5 events in 2 counties and zones

A small short wave trough overriding a very warm and rather humid air mass lead to late afternoon and evening pulse thunderstorms with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A small short wave trough overriding a very warm and rather humid air mass lead to late afternoon and evening pulse thunderstorms with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Aug 7, 2:10 PM EST, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 7, 2:10 PM EST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
310 PM EDT Sat Aug 7 2021

.Short Term...(This evening through Sunday night)
Issued at 308 PM EDT Sat Aug 7 2021

The short term period will feature a few small, quick pattern
switches...from ridging continuing into Sunday to the approach of
the next trough Sunday night...all the while as light south-
southwesterly breezes keep central Indiana quite warm and humid. Sfc-
H500 differential negative vorticity advection amid the departing
trough has subdued today's convective threat thus far...with only a
few tiny, and at best very briefly moderate showers across northwest
counties through 19z this afternoon.  Isolated to scattered showers
are still expected to develop during the 20-00z period later today
along and north of the I-74 corridor.  The threat for any particular
location would likely be even shorter, as what does develop slides
from the WNW to ESE. Isolated thunder is possible, although any lone
embedded stronger thunderstorm gusts would be quite brief.

Mid-level ridging on Sunday will promote mostly sunny skies...
which, when combined with southerly winds gusting as high as 15-20
mph for most locations, will push temperatures to around 90F.
Despite adequate theta-E across the CWA, the otherwise general lack
of convective ingredients will keep POPs below slight chance...as
essentially no forcing, and if not a staunch inversion near 800mb
then at least poor mid-level lapse rates inhibit convective
initiation.  All considered, a couple rogue showers are certainly
possible, but confidence here is quite low.

The story will change Sunday night, however, as the quickly-
approaching short wave should set off pre-dawn isolated to scattered
showers and storms over at least western counties.  The wave will
help focus the moist flow off the Gulf, boosting PWATs back to the
1.5-2.0 inch range by early Monday...although limited surface
forcing will likely keep most eastern zones dry through dawn. For
the period, temperatures will drop to mid to upper 60s
tonight...before rebounding into the upper 80s/low 90s Sunday...with
increasing humidity only allowing the low 70s Sunday night.

&&

.Long Term...(Monday through Saturday)
Issued at 300 PM EDT Sat Aug 7 2021

Models are in fairly good agreement on an upper low moving across
the Midwest/Great Lakes Monday through Tuesday night. This set of
operational runs, the surface low and front stall well west of
central Indiana, tracking from the Plains through Iowa into
Wisconsin. Thus surface forcing aside from diurnal heating should
not be much of a factor. The trend at this time is pushing the
system more north and west with upper ridging holding stronger as it
moves to the east and hangs around the east coast longer than
previous runs. Forcing from an upper wave and the axis of the upper
trough move through during the day on Monday, and this will bring
high PoPs across the area throughout the day. Monday night through
Tuesday night weak upper ridging slides through the area, but the
instability remains so high from the warm temps and high dewpoints
that still looking at chances for storms throughout, at least until
Tuesday night and even then not confident enough to drop entirely.
Upper jet stays pretty well north of the area Monday through Tuesday
night and very little in the way of enhanced low level jet aiming
for central Indiana. This could help limit severe potential, but
plenty of instability will be available.

Wednesday the upper pattern becomes a little more progressive with
flatter flow, and solutions vary more at that point. Still looking
at off and on shower/storm chances, with the better chances in the
afternoon and evening from diurnal forcing. Temperatures will remain
above normal from Tuesday through Thursday and possibly Friday. A
cold front will move through the area sometime in the Thursday night
through Friday timeframe, and timing on this feature's passage will
determine how long those highs stay above normal. Showers and some
thunderstorms can be expected ahead of the front and as it passes.
Of note, dew points will be high through at least Thursday night,
and with highs in the upper 80s to lower 90s Tuesday through
Thursday and dewpoints in the 70s, heat index values could jump into
the low 100s and possibly higher. Thus will need to keep an eye out
for potential heat headlines.

&&

.Aviation...(18Z TAF Issuance)
Issued at 139 PM EDT Sat Aug 7 2021

IMPACTS:
- Isolated/scattered convection possible at KLAF/KIND within 20z-00z

DISCUSSION:
VFR is expected to continue through the forecast period with
southwesterly winds at generally 10 kts or less. Have added VCTS
at KIND today after 20z...given latest guidance indicating a
relatively brief 20z-00z window when isolated/scattered convection
will pop along/north of I-74...as the area with the best potential
for isolated thunderstorms shifts from WNW to ESE.

FEW/SCT cumulus will dissipate this evening, under a FEW remnant mid/high
clouds. Tonight southerly winds will diminish to generally less
than 7 kts.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...AGM
Long Term...CP
Aviation...AGM
Hazardous weather outlook, Aug 7, 2:48 PM EST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
348 PM EDT Sat Aug 7 2021

INZ021-028>031-035>042-046>049-056-057-082000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Hendricks-Marion-Hancock-
Henry-Shelby-Rush-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Plainfield,
Brownsburg, Danville, Indianapolis, Greenfield, New Castle,
Shelbyville, and Rushville
348 PM EDT Sat Aug 7 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms are possible today, especially northeast of
Indianapolis. Severe storms are not expected. Isolated storms are
possible this evening across northern sections of central Indiana.

Lightning and brief heavy rainfall are possible with any
thunderstorm. Expected storm motion today from the northwest at 15
to 20 mph this afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible over all or parts of the area Sunday night
through Friday. Severe storms are not expected through Monday...otherwise,
it is too soon to tell if the storms will be severe.

Peak heat indices will return to the upper 90s and lower 100s for
many locations on Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ043>045-051>055-060>065-067>072-082000-
Vermillion-Parke-Putnam-Vigo-Clay-Owen-Morgan-Johnson-Sullivan-
Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Clinton, Newport, Rockville, Greencastle,
Terre Haute, Brazil, Clay City, Spencer, Martinsville, Mooresville,
Greenwood, Franklin, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
348 PM EDT Sat Aug 7 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Thunderstorms are possible over all or parts of the area Sunday night
through Friday. Severe storms are not expected through Monday...otherwise,
it is too soon to tell if the storms will be severe.

Peak heat indices will return to the upper 90s and lower 100s for
many locations on Tuesday through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

AGM

The radar

The Cincinnati radar (KILN), 123 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Randolph

When
August 7, 4:28 PM EST
Where
Randolph County, 2.81 mi S of Randolph Co Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.130, -84.930

Nickel to quarter sized hail reported by Randolph County Sheriff.

Hail, Randolph

When
August 7, 4:46 PM EST
Where
Randolph County, 1.73 mi ESE of Rural
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.090, -84.940

Emergency Medical Technicians are pulled over and unable to proceed in zero visibility with hail as large as quarters.

Hail, Randolph

When
August 7, 5:32 PM EST
Where
Randolph County, 2.07 mi S of Modoc
Measured
1.25 in hail
Reported by
Public
Coordinates
40.020, -85.130

Report from MPing states half dollar hail.

Thunderstorm Wind, Rush

When
August 7, 7:45 PM EST
Where
Rush County, 0.69 mi S of Falmouth
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.690, -85.300

Trees reported down near Fairview with some falling onto cars and possibly on houses with possible damage to homes. All damage appeared to be from straight line winds. Trees were blown over in one direction from Bentonville into NW Rush County.

Hail, Randolph

When
August 7, 7:58 PM EST
Where
Randolph County, 1.26 mi ESE of Brinckley
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.260, -85.110

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2021Every state in 2021This day in weather historyWarnings in Indiana, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964962, 964963, 964964, 964966, 964965.